Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 1997, 8:35 PM CST for Alfalfa County, Grant County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 8:35 PM CST (02:35 UTC)
- Expired
- Mar 24, 1997, 9:20 PM CST
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 9:10 PM CST | Hail 1 | Goltry, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 7:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 250235 RRA
SVROKC
OKC003-053-250320-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CST MON MAR 24 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
ALFALFA AND GRANT
INCLUDING THE FOLLOWING LOCATIONS
BURLINGTON...CARMEN...CHEROKEE...DEER CREEK...GOLTRY...
HELENA...JEFFERSON...JET...LAMONT...MEDFORD...NASH...POND
CREEK...RENFROW AND WAKITA
AT 835 PM CST DOPPLER RADAR INDICATES THREE SEVERE THUNDERSTORMS...
6 MILES SOUTHWEST OF HELENA... 10 MILES SOUTHWEST OF CARMEN AND NEAR
MEDFORD. THE STORMS WERE MOVING NORTHEAST AT 35 MPH.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3649 9811 3648 9854 3699 9853 3:699 9746
3661 9745 3661 9811
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 24, 3:15 PM CST, 5 hours 20 minutes before
FPUS3 KOKC 242114 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CST MON MAR 24 1997 FIRST ISSUE IS TSTM CHANCES TONIGHT. CAP HAS MAINTAINED SO FAR THIS AFTERNOON BUT TSTMS SHOULD DEVELOP ALONG FRONT AS IT WORKS INTO DEEPER MOISTURE. INSTABILITY HAS SPREAD OVER MUCH OF THE WARM SECTOR AND SOME SVR IS PSBL OVERNIGHT AND WILL MENTION SVR IN EASTERN 2/3RDS OF ZONES. MAIN THREAT WILL BE HAIL/WINDS. EXPECT TO SEE MAINLY LINEAR ACTIVITY WITH THE FRONTAL CONVERGENCE. LOW LEVEL MOISTURE REMAINS RELATIVELY HIGH AFTER FROPA AND UPPER TROF REMAINS TO THE WEST. THUS POST-FRONTAL SHOWERS ARE ALSO LIKELY TO DEVELOP TONIGHT. WILL USE CHC POPS W TO LIKELY CNTRL/EAST TNGT. WITH PROGD FRONTAL TIMING... SHRA WILL LIKELY LINGER INTO THE EARLY SECOND PERIOD ESPECIALLY IN THE SE. BEYOND TONIGHT... THE MODELS HAVE THREE COMPLETELY DIFFERENT SOLUTIONS OF THE 24-48 HOUR BEHAVIOR OF UPPER FEATURES. ETA CUTS OFF A LOW IN THE SOUTHERN STREAM IN NW OLD MEXICO AND BRINGS TAIL END OF S/W IN NRN STREAM THRU THE AREA BETWEEN 36-48 HRS. THE NGM PHASES THE NRN/SRN STREAMS AND BRINGS HIGH AMPLITUDE TROF THRU AREA. THE AVN PHASES THE NRN/SRN STREAM SOMEWHAT BUT THE DEVELOPS A CLOSED LOW OVER THE SRN STREAM OVER THE RED RIVER VALLEY... THUS AVN MOS POPS ARE MUCH HIGHER THAN ANYBODY ELSES TUESDAY NIGHT. FORTUNATELY MODELS ARE RELATIVELY CONSISTENT IN BRINGING SFC FRONT THRU ENTIRE FA BY TMW MORNING AND BUILDING WK RIDGE IN FROM CNTRL ROCKIES. IF AVN DOES VERIFY... SFC CYCLOGENESIS COULD OCCUR CLOSE ENOUGH TO BRING A LITTLE MORE MOISTURE BACK INTO SE OKLA BUT AM NOT INCLINED TO MAINTAIN POPS IN THE SE ATTM. HOWEVER WILL NOT CLEAR SE ZONES AS RAPIDLY AS OTHERS TMW/TMW NT. COORD TUL. ...SPEG. OKC 43 53 34 62 / 60 30 10 0 HBR 41 56 32 66 / 30 10 0 0 SPS 45 56 36 68 / 50 30 10 0 GAG 35 52 29 67 / 40 10 0 0 PNC 38 52 31 63 / 60 20 0 0 DUA 53 55 34 62 / 80 50 10 0 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:47 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| Mar 24, 8:15 PM CST | Severe Thunderstorm Warning | OUN | Major, Woods | 30 min |
| Mar 24, 8:48 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Major | 32 min |
| Mar 24, 9:18 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Grant | 42 min |
| Mar 24, 9:35 PM CST | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Mar 24, 9:57 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Noble | 48 min |
| Mar 24, 10:55 PM CST | Severe Thunderstorm Warning | OUN | Logan, Payne | 35 min |
| Mar 24, 11:14 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 31 min |
| Mar 24, 11:34 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 41 min |
| Mar 24, 11:52 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Mar 24, 11:58 PM CST | Severe Thunderstorm Warning | OUN | Jefferson | 32 min |
| Mar 25, 12:13 AM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 47 min |
| Mar 25, 12:30 AM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 45 min |
| Mar 25, 12:33 AM CST | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 42 min |
| Mar 25, 12:33 AM CST | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 60 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Seminole | 60 min |
| Mar 25, 1:15 AM CST | Severe Thunderstorm Warning | OUN | Cleveland | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.